It’s been exactly 3 months since I started T. Since I wanted to start on a low dose, I opted for cream-based testosterone. It looks like regular hand cream, I dab a good spoonful on every morning on my thighs, and carefully wash my hands afterwards, making sure I don’t rub it on my girlfriend. It’s not an accurate equal dose every day, and I have no clue how this compares to a higher dose, gel, or injectable T. Here’s the full report.
The first noticeable change was that I got real buff, real fast. Usually I gain muscle easier than I lose fat, and I did start working out exactly at the same time I started T, but I bulked up exceptionally fast. In two weeks I gained three pounds of pure muscle and am basically ripped relative to the measly amount of exercise I am doing. Additionally, I started to look buffer, fuller, fill out my t-shirts more, as if my muscles were more dense and heavy. Let me say that anybody who has testosterone in their system is basically cheating (hehe!) and it has also become very clear why athletes risk their career to take steroids – testosterone has such a strong and obvious effect on musculature and strength.
There has also been slight muscle-fat redistribution. My thighs and hips have gotten slimmer, and my belly a little bigger (though this may be because of all the food). Very very sadly, all of this will go away once I stop taking T.
Oh. My. God. I AM SO HUNGRY ALL THE TIME! ALL. THE. TIME. And with it, the scale has gone up and up. Now I totally understand teenage boys, or just guys in general, when they scarf down platefuls and platefuls of food and are still left wanting. What I don’t quite get is how they don’t gain weight (I guess teenagers are still growing upwards).
The primary reason for taking testosterone is to lower my voice to a more androgynous or ambiguous pitch. So far, I can definitely feel a difference, and I think I can hear a difference. On the other hand, nobody has noticed, or at the very least nobody has said anything, even along the lines of “hey, do you have a cold?” While I was somewhat expecting that (or holding out for it) the changes have probably been too gradual for anyone to notice anything anyway.
I like to go back and forth between the first and last video, or play them at the same time, so you hear the difference in voice changes. My girlfriend suggests I do more in Spanish because my voice is apparently higher (maybe that’s why I avoided those). Anyway, I’m super embarrassed to be on video so don’t even bother watching them.
Everywhere. Yuck. This is the second change I noticed, to my great dismay. At first I started getting fuzzier, but around the first or second month I got enough dark hairs on my upper lip that I’ve had to shave every week. There is more and darker hair on my legs, thighs (where I had none), and happy trail (also had none there), as well as more light fuzz on my stomach and chin.
Yes, it has increased. And yes, it is precisely as I predicted when asked what happens when an asexual takes testoerone.
Let’s put it this way: I noticed things that I had no idea existed before. The surprising part is that I am not uncomfortable with this, at all.
The first month I got a regular period, if only somewhat lighter and about a week early. I think at this point I increased the amount of cream I was applying, so my period skipped the second month. The third month I had an extremely light period. So I do think that, should I increase the dose, menstruation would stop, and at this dose, it’s up in the air.
From the first two weeks on there has been more acne, mostly on the face, and some drier hair, though I don’t perceive my skin as more oily, which is another common effect. I wouldn’t report any significant or noticeable mood changes, emotional fluxes, or anything of the sort relating to testosterone.
On a related aside, I also have a chronic condition called hypothyroidism. My thyroid has been well regulated for over a year, but I suspect it is out of whack right now. This affects metabolism, menstruation, sleep cycles, mood, weight, energy, and just anything having to do with hormones. Which is everything. The current instability is most likely caused by T, but the side effects I’m seeing can be better attributed to the thyroid imbalance. The soonest doctor appointment I could get is next month, so I just have to hold out a little while longer to get this sorted out. Meanwhile I’m monitoring my body, being aware of the changes, and taking note of anything unusual.
Hair is the one aspect of testosterone that is bothering me the most. It’s the main reason I will stop when I do. I think my breaking point will be when I see darker hair on either my stomach, chest, or chin. And I’m getting pretty darn close. On the other hand, I already got the hair, it’s there to stay, so I might as well keep going. (It’s like when you break your diet, or you play instead of study – what’s the point of stopping now? Might as well stretch it as far as you can.)
My 3-month prescription for T is at its last dollop; last week I called the pharmacy and the refill is on its way. So far, I’ve been pleased with the changes, for the most part. The desirable competing with the undesirable – it’s a close tie. But in a tug of war, eventually one side overtakes the other. I am taking it literally day by day, though I have a feeling it won’t be much longer.
Every morning I go through the same thought cycle of doubt, and every morning I re-make my decision to keep going, just one more day. There is still an ineffable pull to see what happens, to see this through. And as my girlfriend says: “not sure” means yes, “no” means no; I have yet to say no.